New vet prescribed nsaids after injections. I’ve never had a vet do that before. Thoughts?
I assume you mean IA joint injections? Yes, bute for two days usually.
yes and thanks
Never, usually I’m keeping an eye out for any adverse reactions in the 48 hours post injection. But to be fair a few grams of bute probably isn’t going to mask anything serious.
Nope, don’t want to mask any infection
My vets have always had me administer bute for the first two days after injections and always give an initial dose when they do the injection.
After getting my own shoulder injected with steriods last year, I total understand why now. Steroid flares are real and I definitely took some NSAIDs of my own those first couple of days.
Funny, I’ve had my elbows injected so. many. times. And I’m getting ready for back injection #3 in 5 mos.
Elbows aren’t IA, they are soft tissue and they are the most painful thing ever! Not getting the injection but about 20-30 minutes later. I joked that it’s why the dial goes to 11 (old person reference ). Then 48 hours later it’s like somebody comes along and looks at that dial and says “who left that on?” And turns it off completely. The pain, considerable before injection, excruciating after, just… goes away almost instantly. Behold the power of steroids!!
Backs are IA, so I braced myself <-- pun intended for that same delightful experience. Nope didn’t hurt at all. Nothing. Also didn’t majikally feel better either, but that’s what we are going for with #3 so hopefully there’s solid dent in the pain (fingers crossed). I’ve heard similar stories about friends with IA injections in the knee.
I can’t speak for shoulder injections, my challenge was multiple tears and spurs so ain’t no steroids fixing that! But shoulders can be IA OR bursa. Bursa injections are famously painful, so I’m not sure it’s steroids per se causing pain in the average patient, but maybe it’s mostly about location, location, location. (That said I’m sure some people do have different pain reactions than others).
Also, I’ve been around quite a few horses who had IA injections over the years (it used to be back to work in 36-48 hours), no nsaids and nothing even close to an uncomfortable never mind lame horse, and some of them were notoriously NOT the sort of horse who would hide their pain, so an nsaid is probably erring on the side of caution, but I haven’t seen much evidence it would be necessary in any horse I’ve been around…
Nope. I’ve never seen this. I wouldn’t want to mask any subtle signs of infection or other complications. The quicker you catch something like that, the better.
Also want to add that I’ve never seen a horse lame after injections either. That would be a big red flag (like swelling or fever). If a horse is lame, for a known reason, I’m fine giving them meds, but they just shouldn’t be sore after your typical hock/stifle/coffin/etc injections (steroid or PRP)
I’ve had some vets prescribe Bute or Banamine for a couple days following injections. A shot at the time of injections is also common. But for the most part, I don’t do any of that anymore except for a dose of Banamine at the time any biologics are administered (IRAP, ProStride, etc.) because that helps protect against an immune response.
Yes, my vet does. Banamine the day of, back to standard dose of Equioxx the next day.
If not on Equioxx, bute for a couple days after.
A needle just went into a joint - I would think that hurts? A bit of support is likely appreciated. And yes, you do want to keep a good eye and hand out for any unusual swelling, heat etc.
What type of immune response can happen after the biologic is given?
My current vet gives 2 grams injectable bute at the time of sedation.
My late vet gave 10cc banamine at time of sedation.
But either way, yes, they get one blast of an NSAID to make the experience more comfortable.
My vet does Banamine when he sedates them, and that’s it. I hate Bute in general, and we had a horse come from a Vet hospital that had been injected they told us to give Bute, and I just didn’t give the horse anything more than what they gave him (and gave him
UG for his stomach).
A flare reaction (acute inflammation) could be a result of an immune response to the biologic. NSAIDS reduce the risk. Flares can happen with any injection, even HA, though.